flu shot and erythema multiforme JB

Question

dear doctors: first, thanks for all your help in this forum. my question...i have been hiv+ for at least 10 years and every fall i get my flu shot. last year, within a week of getting the shot i noticed that i was getting these little painful bumps on my fingers and around the finger tips. they would gradually over a period of weeks become hardened with a darker, reddish center that would eventually dislodge in the form of a rather thick scab. the whole episode lasted about 6 weeks and constituted about 40 of these small sores which were restricted to my fingers. they did not exude or become pustular. my dermatologist diagnosed it as erythema multiforme..and i used clobetasol propionate cream...which had minimal affect on the course of the problem. well...i didn't really have any idea what could have caused this outbreak as i have never had anything like it before...but lo and hehold, i just got my flu shot again last week...and these spots are starting to appear again. i should add that i had not been doing and antiviral therapy before or during these outbreaks. any comments and/or suggestions would be appreciated. thanks, DB

Answer

I am very sorry, it sounds like a miserable rash. I think you should be guided by the physicians who can directly observe your rash, mainly because there is no substitute for direct examination. A rash like this would be a very rare event following the influenza vaccination, but your history is quite striking. I would discuss carefully future recommendations for the flu shot with your doctors.

John A. Bartlett, M.D.